Probabilistic representation formula for the solution of fractional high-order heat-type equations

Abstract

We propose a probabilistic construction for the solution of a general class of fractional high-order heat-type equations in the one-dimensional case, by using a sequence of random walks in the complex plane with a suitable scaling. A time change governed by a class of subordinated processes allows to handle the fractional part of the derivative in space. We first consider evolution equations with space fractional derivatives of any order, and later we show the extension to equations with time fractional derivative (in the sense of Caputo derivative) of order \(\alpha \in (0,1)\).

This is a preview of subscription content, log in to check access.

References

  1. 1.

    S. Albeverio and S. Mazzucchi, A unified approach to infinite-dimensional integration. Rev. Math. Phys. 28 (2016), no. 2, 1650005, p. 43

  2. 2.

    H. Allouba and W. Zheng. Brownian-time processes: The PDE connection and the halfderivative generator. Ann. Prob., 29, 1780–1795, 2001.

    MATH  Article  Google Scholar 

  3. 3.

    H. Allouba. Brownian-time processes: The PDE connection II and the corresponding Feynman-Kac formula. Trans. Amer. Math. Soc., 354, 4627–4637, 2002.

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    B. Baeumer and M. Meerschaert. Stochastic solutions for fractional Cauchy problems. Fract. Calc. Appl. Anal., 4 (4): 481–500, 2001.

    MathSciNet  MATH  Google Scholar 

  5. 5.

    B. Baeumer, M.M. Meerschaert and E. Nane. Brownian subordinators and fractional Cauchy problems. Trans. Amer. Math. Soc., 361, 3915–3930, 2009.

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    B. Baeumer, M. Kovács and H. Sankaranarayanan. Higher order Grünwald approximations of fractional derivatives and fractional powers of operators. Trans. Amer. Math. Soc. 367, 813–834, 2015.

    MathSciNet  MATH  Article  Google Scholar 

  7. 7.

    M. T. Barlow. Diffusions on fractals. Lectures on Probability Theory and Statistics (Saint-Flour 1995), Volume 1690 of the series Lecture Notes in Mathematics 1060 pp. 1–121, Springer 1998.

  8. 8.

    A. Balakrishnan. Fractional powers of closed operators and semigroups generated by them. Pacific J. Math., 10:419–437, 1960.

    MathSciNet  MATH  Article  Google Scholar 

  9. 9.

    E. G. Bazhlekova. Subordination principle for fractional evolution equations. Frac. Calc. Appl. Anal., 3:213–230, 2000.

    MathSciNet  MATH  Google Scholar 

  10. 10.

    S. Beghin, K. Hochberg, E. Orsingher. Conditional maximal distributions of processes related to higher-order heat-type equations. Stochastic Process. Appl. 85 (2000), no. 2, 209–223.

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    L. Beghin and E. Orsingher. The telegraph process stopped at stable-distributed times and its connection with the fractional telegraph equation. Fract. Calc. Appl. Anal., 6: 187–204, 2003

    MathSciNet  MATH  Google Scholar 

  12. 12.

    C. Berg, Kh. Boyadzhiev, R. deLaubenfels. Generation of generators of holomorphic semigroups. J. Austral. Math. Soc. (Series A) 55, 246–269, 1993.

  13. 13.

    D. Berend and T. Tassa. Improved bounds on Bell numbers and on moments of sums of random variables. Probability and Mathematical Statistics 30 (2):,185–205, 2010.

    MathSciNet  MATH  Google Scholar 

  14. 14.

    J. Bertoin. Subordinators: examples and applications. In Lectures on probability theory and statistics (Saint-Flour, 1997), 1–91. Springer, Berlin, 1999.

  15. 15.

    S. Bonaccorsi and S. Mazzucchi, High order heat-type equations and random walks on the complex plane. Stochastic Process. Appl. 125 (2), 797–818, 2015.

    MathSciNet  MATH  Article  Google Scholar 

  16. 16.

    S. Bonaccorsi, C. Calcaterra and S. Mazzucchi, An Itô calculus for a class of limit processes arising from random walks on the complex plane. Stochastic Process. Appl., 127 (9) 2816–2840, 2017.

    MathSciNet  MATH  Article  Google Scholar 

  17. 17.

    S. Bochner. Diffusion equation and stochastic processes. Proc. Nat. Acad. Sciences, U.S.A., 35:368–370, 1949.

  18. 18.

    K. Burdzy and A. Madrecki. An asymptotically \(4\) stable process. In Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993), number Special Issue, pages 97–117, 1995.

  19. 19.

    R. D. DeBlassie. Iterated Brownian motion in an open set. Ann. Appl. Probab. Volume 14, Number 3 (2004), 1529–1558.

    MathSciNet  MATH  Article  Google Scholar 

  20. 20.

    Yu. L. Daletsky and S. V. Fomin Generalized measures in function spaces. Theory Prob. Appl. 10 (2), 304–316, 1965.

  21. 21.

    E. B. Dynkin. Theory of Markov processes. Dover Publications, Inc., Mineola, 2006.

    Google Scholar 

  22. 22.

    M. D’Ovidio. On the fractional counterpart of the higher-order equations. Statistics & Probability Letters, 81 (12), 1929–1939, 2011.

    MathSciNet  MATH  Article  Google Scholar 

  23. 23.

    M. D’Ovidio. From Sturm-Liouville problems to fractional and anomalous diffusions. Stochastic Processes and their Applications, 122, 3513–3544, (2012).

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    W. Feller. On a generalization of Marcel Riesz’ potentials and the semigroups generated by them. Communications du seminaire mathematique de universite de Lund, tome supplimentaire, 1952.

  25. 25.

    M. Freidlin. Functional integration and partial differential equations. Princeton University Press, Princeton (1985).

    Google Scholar 

  26. 26.

    T. Funaki. Probabilistic construction of the solution of some higher order parabolic differential equation. Proc. Japan Acad. Ser. A Math. Sci., 55(5):176–179, 1979.

  27. 27.

    M. Giona and H. Roman. Fractional diffusion equation on fractals: one-dimensional case and asymptotic behavior. J. Phys. A, 25: 2093–2105, 1992.

    MathSciNet  MATH  Article  Google Scholar 

  28. 28.

    R. Gorenflo and F. Mainardi. Fractional calculus: integral and differential equations of fractional order. In Fractals and fractional calculus in continuum mechanics (Udine, 1996), 223–276, CISM Courses and Lectures, 378, Springer, Vienna, 1997.

  29. 29.

    R. Hilfer. Fractional diffusion based on Riemann-Liouville fractional derivatives. J. Phys. Chem. B, 104: 3914–3917, 2000.

    Article  Google Scholar 

  30. 30.

    H. Hövel and U. Westphal. Fractional powers of closed operators. Studia Math., 42:177–194, 1972.

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    K. J. Hochberg. A signed measure on path space related to Wiener measure. Ann. Probab., 6(3):433–458, 1978.

    MathSciNet  MATH  Article  Google Scholar 

  32. 32.

    K. J. Hochberg and E. Orsingher. The arc-sine law and its analogs for processes governed by signed and complex measures. Stochastic Process. Appl., 52(2):273–292, 1994

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    M. Kac. On distributions of certain Wiener functionals. Trans. Am. Math. Soc. 65, 1–13, 1949.

    MathSciNet  MATH  Article  Google Scholar 

  34. 34.

    M. Kac. Integration in function spaces and some of its applications. Lezioni Fermiane. [Fermi Lectures] Accademia Nazionale dei Lincei, Pisa, 1980.

  35. 35.

    V. Keyantuo, C. Lizama. On a connection between powers of operators and fractional Cauchy problems. J. Evol. Equ., 12, 245–265, 2012.

    MathSciNet  MATH  Article  Google Scholar 

  36. 36.

    L. Kexue and P. Jigen and J. Junxiong. Cauchy problems for fractional differential equations with Riemann-Liouville fractional derivatives. Journal of Functional Analysis 263 (2), 476–510, 2012.

    MathSciNet  MATH  Article  Google Scholar 

  37. 37.

    A. N. Kochubei. The Cauchy problem for evolution equations of fractional order. Differential Equations, 25: 967–974, 1989.

    MathSciNet  Google Scholar 

  38. 38.

    A. N. Kochubei. Diffusion of fractional order. Lecture Notes in Physics, 26: 485–492, 1990.

    MathSciNet  MATH  Google Scholar 

  39. 39.

    H. Komatsu. Fractional powers of operators. Pacific J. Math., 19:285–346, 1966.

    MathSciNet  MATH  Article  Google Scholar 

  40. 40.

    M. A. Krasnosel’skii and P. E. Sobolevskii. Fractional powers of operators acting in Banach spaces. Doklady Akad. Nauk SSSR, 129:499–502, 1959.

    MathSciNet  Google Scholar 

  41. 41.

    S. Krantz and H. Parks. A Primer of Real Analytic Functions. Birkhäuser Verlag, Boston (2002).

    Google Scholar 

  42. 42.

    V. J. Krylov. Some properties of the distribution corresponding to the equation \(\partial u/\partial t=(-1)^{q+1} \partial ^{2q}u/\partial x^{2q}\). Soviet Math. Dokl., 1:760–763, 1960.

    MathSciNet  MATH  Google Scholar 

  43. 43.

    A. Lachal. Distributions of sojourn time, maximum and minimum for pseudo-processes governed by higher-order heat-type equations. Electron. J. Probab., 8:no. 20, 53 pp. (electronic), 2003.

  44. 44.

    A. Lachal. From Pseudorandom Walk to Pseudo-Brownian Motion: First Exit Time from a One-Sided or a Two-Sided Interval. International Journal of Stochastic Analysis, v. 2014, Article ID 520136, 49 pages, 2014.

  45. 45.

    D. Levin, T. Lyons. A signed measure on rough paths associated to a PDE of high order: results and conjectures. Rev. Mat. Iberoam. 25 (2009), no. 3, 971–994.

    MathSciNet  MATH  Google Scholar 

  46. 46.

    M. Meerschaert, E. Nane, and P. Vellaisamy. Fractional Cauchy problems on bounded domains. Ann. Probab., 37 (3): 979–1007, 2009.

    MathSciNet  MATH  Article  Google Scholar 

  47. 47.

    M.M. Meerschaert, E.  Nane, Y. Xiao, Fractal dimensions for continuous time random walk limits. Statist. Probab. Lett., 83 (2013) 1083–1093.

    MathSciNet  MATH  Article  Google Scholar 

  48. 48.

    M. Meerschaert and H. P. Scheffler. Limit theorems for continuous time random walks with infinite mean waiting times. J. Appl. Probab., 41: 623–638, 2004.

    MathSciNet  MATH  Article  Google Scholar 

  49. 49.

    Meerschaert, M. M. and Straka, P., Inverse stable subordinators, Mathematical Modelling of Natural Phenomena 8(2), 1–16, 2013.

    MathSciNet  MATH  Article  Google Scholar 

  50. 50.

    K. Miller and B. Ross. An introduction to the fractional calculus and fractional differential equations. Wiley, 1993.

  51. 51.

    E. Nane. Higher order PDE’s and iterated processes. Trans. Amer. Math. Soc. 360: 2681–2692, 2008.

    MathSciNet  MATH  Article  Google Scholar 

  52. 52.

    E. Nane. Fractional Cauchy problems on bounded domains: survey of recent results. Fractional dynamics and control, 185198, Springer, New York, 2012.

  53. 53.

    R. Nigmatullin. The realization of the generalized transfer in a medium with fractal geometry. Phys. Status Solidi B, 133: 425–430, 1986.

    Article  Google Scholar 

  54. 54.

    Ya. Yu. Nikitin and E. Orsingher. On sojourn distributions of processes related to some higher-order heat-type equations. J. Theoret. Probab., 13(4):997–1012, 2000.

  55. 55.

    K. Nishioka. Monopoles and dipoles in biharmonic pseudo-process. Proc. Japan Acad. Ser. A Math. Sci., 72(3):47–50, 1996.

  56. 56.

    K. Nishioka. Boundary conditions for one-dimensional biharmonic pseudo process. Electron. J. Probab., 6: no. 13, 27 pp. (electronic), 2001.

  57. 57.

    E. Orsingher. Processes governed by signed measures connected with third-order heat-type equations. Lithuanian Math. J., 31(2):220–231, 1991.

    MathSciNet  MATH  Article  Google Scholar 

  58. 58.

    E. Orsingher and L. Beghin. Fractional diffusion equations and processes with randomly varying time. Ann. Probab. 37 (1), 206–249, 2009.

    MathSciNet  MATH  Article  Google Scholar 

  59. 59.

    E. Orsingher and M. D’Ovidio. Higher-Order Laplace Equations and Hyper-Cauchy Distributions. J. Theor. Probab., 28, 2015.

  60. 60.

    E. Orsigher and B. Toaldo, Pseudoprocesses related to space-fractional higher order heat-type equations. Stochastic Analysis and Applications, 32, 619–641, 2014.

    MathSciNet  MATH  Article  Google Scholar 

  61. 61.

    R. S. Phillips. On the generation of semigroups of linear operators. Pacific J. Math., 2 (3), 343–369, 1952.

    MathSciNet  MATH  Article  Google Scholar 

  62. 62.

    S. G. Samko, A. A. Kilbas and O. I. Marichev. Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, Yverdon, 1993.

    Google Scholar 

  63. 63.

    W. Schneider and W. Wyss. Fractional diffusion and wave equations. J. Math. Phys., 30: 134–144, 1989.

    MathSciNet  MATH  Article  Google Scholar 

  64. 64.

    R.L. Schilling. On the domain of the generator of a subordinate semigroup, in: J. Král, et al. (eds.), Potential Theory-ICPT 94. Proceedings Internat. Conf. Potential Theory, Kouty (CR), 1994 (de Gruyter, Berlin, 1996), pp. 449–462.

  65. 65.

    R. L. Schilling, R. Song, Z. Vondracek. Bernstein Functions: Theory and Applications. Walter de Gruyter, 2010

  66. 66.

    J. Watanabe. On some properties of fractional powers of linear operators. Proc. Japan Acad. Ser. A Math. Sci., 37:273–275, 1961.

  67. 67.

    W. Wyss. The fractional diffusion equations. J. Math. Phys., 27:2782–2785, 1986.

    MathSciNet  MATH  Article  Google Scholar 

  68. 68.

    E. Thomas, Projective limits of complex measures and martingale convergence. Probab. Theory Related Fields 119 (2001), no. 4, 579-588

    MathSciNet  MATH  Article  Google Scholar 

  69. 69.

    G. Zaslavsky. Fractional kinetic equation for Hamiltonian chaos. Phys. D, 76:110–122, 1994.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Stefano Bonaccorsi.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bonaccorsi, S., D’Ovidio, M. & Mazzucchi, S. Probabilistic representation formula for the solution of fractional high-order heat-type equations. J. Evol. Equ. 19, 523–558 (2019). https://doi.org/10.1007/s00028-019-00485-w

Download citation

Mathematics Subject Classification

  • 35C15
  • 60G50
  • 60G20
  • 60F05

Keywords

  • Partial differential equations
  • Probabilistic representation of solutions of PDEs
  • Stochastic processes